Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 22, NWS Denver/Boulder, CO

May 24, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 24, 2004, 9:10 PM MDT for Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 9:10 PM MDT (03:10 UTC)
Expired
May 24, 2004, 10:00 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 38 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
2198 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

814 
WUUS55 KBOU 250310
SVRBOU
COC123-250400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
908 PM MDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 1000 PM MDT

* AT 908 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF KEENESBURG...OR ABOUT 27 MILES
  SOUTHEAST OF GREELEY...MOVING EAST AT 35 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
KEENESBURG...PROSPECT VALLEY AND ROGGEN.

HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER HAS BEEN REPORTED
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

THIS WARNING REPLACES THE EARLIER WARNING FOR SOUTHWESTERN WELD COUNTY.

LAT...LON 4011 10453 4000 10448 4001 10415 4026 10415

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:30 PM MDT, 6 hours 40 minutes earlier.

Area forecast discussion, May 24, 2:30 PM MDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON MAY 24 2004

.SHORT TERM...QUESTION TONIGHT IS WHAT CHANCE OF PRECIP TO GO WITH.
THIS AFTERNOONS CONVECTION HAS BEEN LESS THAN IMPRESSIVE SO
FAR...BUT AIRMASS IS DESTABILIZING DESPITE MARGINAL LOW LEVEL
MOISTURE.  CAPES OF 200-800 J/KG FOR THE MOST PART...WITH CONVECTIVE
INHIBITION AROUND 20-40 J/KG.  LAST HOURS ACARS DATA HAS SHOWN 1-2C
COOLING IN THE CAP JUST BELOW 600 MB.  SHOULD SEE PRECIP INCREASE A
LITTLE MORE AND SPREAD SOUTHWARD WITH NEXT SURGE COMING DOWN LATE
THIS AFTERNOON.  NOT TERRIBLY IMPRESSED WITH AMOUNT OF LOW LEVEL
MOISTURE AROUND BUT SHOULD BE DEEP ENOUGH UPSLOPE AND FORCING ON
NOSE OF 100 KNOT JET TO GENERATE MORE WIDESPREAD PRECIPITATION THIS
EVENING AND OVERNIGHT.  FEEL ENOUGH FACTORS GOING DESPITE THE
MARGINAL MOISTURE TO GO WITH LIKELY POPS IN/NEAR THE FRONT RANGE
TONIGHT.  LESSER POPS WEST OF THE DIVIDE AND FARTHER NORTHEAST WHERE
EFFECT OF FRONT RANGE UPSLOPE LESS PRONOUNCED.

FOR TUESDAY...MAY BE SOME LINGERING SHOWERS ACROSS THE AREA IN THE
MORNING.  INSTABILITY WILL INCREASE OVER THE MOUNTAINS BY AFTERNOON
WITH SOME THUNDERSTORMS DEVELOPING UP THERE.  ON THE PLAINS...
AIRMASS VERY STABLE IN THE LOW LEVELS WITH LOTS OF STRATUS EXPECTED
THROUGH THE DAY.  TEMPS WILL PROBABLY STRUGGLE TO REACH 60F IN THE
FRONT RANGE METRO AREAS.  STILL ENOUGH ELEVATED INSTABILITY TO
MENTION A SLIGHT RISK OF THUNDER MOVING OUT OF THE MOUNTAINS AND
ACROSS THE PLAINS DURING THE AFTERNOON.

.LONG TERM DISCUSSION...SOME MOISTURE AND ELY UPSLOPE WINDS WILL
CONTINUE INTO TUES EVENING...BUT BY 09Z...JET ENERGY AND UPR LIFT WL
MIGRATE EAST OF THE AREA.  WL CONT SOME LOW POPS INTO PERIOD 3...BUT
NEARLY ALL THE PCPN SHOULD BE DONE BY TUES EVENING.  SOME CLDS WL
REMAIN OVER THE AREA WHICH WL KEEP TEMPS FROM FALLING INTO THE 30S.

WED AND THURS...UPR LOW OFF CALIF COAST WL SLOWLY SINK INTO SRN CA
AND INTO THE DESERT SOUTHWEST.  THIS LOW WL TRACK WELL TO THE SOUTH
OF THE DISTRICT LEAVING OUR DISTRICT WITH WEAK WLY FLOW ALF.  PRES
GRAD INDG WK NELY FLOW OVR THE PLAINS UNTIL AFTN WHEN FLOW RETURNS
TO THE S AND SW.  SOME SUBSIDENCE ALG THE FOOTHILLS WL ALLOW TEMPS
TO WARM UP STGLY FROM TUESDAYS CHILLY WX.   SOME MSTR ARND H5 WL
LINGER THROUGHOUT THE DAY WHICH SHOULD BE ENUF FOR SOME PTLY CLDY
SKIES.  VERY SMLR CONDITIONS XPCTD THURS.

BY FRIDAY...UPR TROF WL PULL EWD INTO THE GREAT BASIN.  SWLY FLOW WL
BCMG STGR AHD OF THE TROF DURING THE AFTN...WHICH COULD LEAD TO SOME
FIRE WX CONCERNS IF THIS BEARS OUT.  TROF WL MOV INTO THE AREA
SOMETIME SAT MRNG.  FAIRLY COLD AIR ALF MAY MEAN THE MTN AREAS MAY
FINALLY REAP THE BENEFIT OF SOME SHWRS SAT AND SUN.  WL INCRS POPS
SLIGHTLY FOR THE WKND PERIOD...BUT OTWS FCST LOOKS OK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BARJENBRUCH/046
Hazardous weather outlook, May 24, 10:41 AM MDT, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1041 AM MDT MON MAY 24 2004

COZ030>051-251200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1041 AM MDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ALONG THE FRONT RANGE
FOOTHILLS BY THE NOON HOUR AND THEN SPREAD ACROSS THE NORTHEAST
PLAINS THIS AFTERNOON AND EVENING.  WIND SHEAR IN THE ATMOSPHERE IS
QUITE STRONG...BUT INSTABILITY IS LIMITED BY COOL TEMPERATURES.
THEREFORE...MOST STORMS TODAY ARE EXPECTED TO PRODUCE A BRIEF PERIOD
OF HEAVY RAIN AND SMALL HAIL.  ONLY ONE OR TWO STORMS ARE EXPECTED
TO APPROACH SEVERE LEVELS WITH UP TO DIME SIZED HAIL.

THE THUNDERSTORMS WILL DECREASE IN INTENSITY BEFORE MIDNIGHT.  MORE
WIDESPREAD RAIN SHOWERS CAN THEN BE EXPECTED FROM THE FRONT RANGE
MOUNTAINS EASTWARD ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS
DURING THE REST OF THE NIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AND
AGAIN FRIDAY THROUGH SUNDAY. THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BARJENBRUCH/046

In the hours before

Local storm report, May 24, 6:34 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
634 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             7 S DENVER              39.63N 104.96W
05/24/2004  0.75 INCH        DENVER             CO   PUBLIC

0610 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  1.00 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0605 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0423 PM     HAIL             4 W LOVELAND            40.42N 105.15W
05/24/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

&&

FB
Local storm report, May 24, 6:48 PM MDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
648 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 W WESTMINSTER         39.88N 105.07W
05/24/2004  0.75 INCH        JEFFERSON          CO   BROADCAST MEDIA

0615 PM     HAIL             7 S DENVER              39.63N 104.96W
05/24/2004  0.75 INCH        DENVER             CO   PUBLIC

0610 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  1.00 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0605 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0423 PM     HAIL             4 W LOVELAND            40.42N 105.15W
05/24/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

&&

FB
Local storm report, May 24, 7:18 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
718 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             1 W WESTMINSTER         39.88N 105.07W
05/24/2004  0.75 INCH        JEFFERSON          CO   BROADCAST MEDIA

0645 PM     HAIL             THORNTON                39.89N 104.96W
05/24/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0615 PM     HAIL             7 S DENVER              39.63N 104.96W
05/24/2004  0.75 INCH        DENVER             CO   PUBLIC

0610 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  1.00 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0605 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0423 PM     HAIL             4 W LOVELAND            40.42N 105.15W
05/24/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

&&

FB
Local storm report, May 24, 8:22 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
822 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  0.75 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0646 PM     HAIL             1 W WESTMINSTER         39.88N 105.07W
05/24/2004  0.75 INCH        JEFFERSON          CO   BROADCAST MEDIA

0645 PM     HAIL             THORNTON                39.89N 104.96W
05/24/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0615 PM     HAIL             7 S DENVER              39.63N 104.96W
05/24/2004  0.75 INCH        DENVER             CO   PUBLIC

0610 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  1.00 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0605 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0423 PM     HAIL             4 W LOVELAND            40.42N 105.15W
05/24/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

&&

FB
Local storm report, May 24, 8:35 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
835 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

0818 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  0.75 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0646 PM     HAIL             1 W WESTMINSTER         39.88N 105.07W
05/24/2004  0.75 INCH        JEFFERSON          CO   BROADCAST MEDIA

0645 PM     HAIL             THORNTON                39.89N 104.96W
05/24/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0615 PM     HAIL             7 S DENVER              39.63N 104.96W
05/24/2004  0.75 INCH        DENVER             CO   PUBLIC

0610 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  1.00 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0605 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0423 PM     HAIL             4 W LOVELAND            40.42N 105.15W
05/24/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

&&

FB
Local storm report, May 24, 8:52 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
852 PM MDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             LOCHBUIE                40.01N 104.72W
05/24/2004  0.75 INCH        WELD               CO   TRAINED SPOTTER

0822 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

0818 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  0.75 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0646 PM     HAIL             1 W WESTMINSTER         39.88N 105.07W
05/24/2004  0.75 INCH        JEFFERSON          CO   BROADCAST MEDIA

0645 PM     HAIL             THORNTON                39.89N 104.96W
05/24/2004  1.00 INCH        ADAMS              CO   TRAINED SPOTTER

0615 PM     HAIL             7 S DENVER              39.63N 104.96W
05/24/2004  0.75 INCH        DENVER             CO   PUBLIC

0610 PM     HAIL             BROOMFIELD              39.94N 105.06W
05/24/2004  1.00 INCH        BROOMFIELD         CO   NWS EMPLOYEE

0605 PM     HAIL             1 NE BROOMFIELD         39.95N 105.05W
05/24/2004  0.75 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0423 PM     HAIL             4 W LOVELAND            40.42N 105.15W
05/24/2004  1.00 INCH        LARIMER            CO   TRAINED SPOTTER

            MINOR LEAF DAMAGE

&&

FB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:13 PM MDTSevere Thunderstorm WarningBOUAdams, Broomfield, Weld47 min
May 24, 6:58 PM MDTSevere Thunderstorm WarningBOUAdams, Denver, Weld47 min
May 24, 8:02 PM MDTSevere Thunderstorm WarningBOUAdams, Boulder, Broomfield, Jefferson43 min
May 24, 8:29 PM MDTSevere Thunderstorm WarningBOUWeld46 min
May 24, 11:03 PM MDTSevere Thunderstorm WarningBOUWeld42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.